Wyoming, 2009Lightning Strike in Wyoming, July 2, 2009
July 2, 2009 · NWS RIW · 1 event in 1 county or zone
Lightning struck several tanks southeast of Riverton causing at least two to explode.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck several tanks southeast of Riverton causing at least two to explode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 2, 1:33 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 1:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT THU JUL 2 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY
THE THUNDERSTORM ACTIVITY THAT WAS OCCURRING THIS MORNING OVER
YELLOWSTONE PARK FROM THE EXITING SHORTWAVE HAS MOVED INTO CENTRAL
AND NORTHEAST WYOMING WHERE CAPES HAVE INCREASED TO OVER 1000J/KJ
IN SOME AREAS. THIS INCLUDES JOHNSON COUNTY WHERE A WATCH HAS
ALREADY BEEN ISSUED THROUGH 7 PM. THE SHORTWAVE OVER EASTERN
NEVADA WILL BE PRODUCING AN ALL NIGHTER FOR CONVECTION BASED ON
THE TIMING AS IT TRACKS NORTHEAST ACROSS WYOMING. THIS SHORTWAVE
WILL TRACK THROUGH A FIELD OF CAPES WELL OVER 1000J/KG OVER
JOHNSON COUNTY THROUGH THIS EVENING WITH STRONG
THUNDERSTORMS...POTENTIALLY SEVERE...LASTING INTO THE EARLY
EVENING HOURS FOR A TWO PART SHOW THERE WITH ADDITIONAL SHOWERS
AND THUNDERSTORMS LINGERING PAST MIDNIGHT. FAIRLY STRONG
THUNDERSTORMS STORMS HAVE ALREADY BEGUN TO ERUPT ACROSS HOT
SPRINGS...NORTHERN NATRONA AND JOHNSON COUNTIES THIS FAR. THIS
AREA OF THUNDERSTORMS HAS THE POTENTIAL TO FORM AN MC TO OUR
NORTHEAST WHICH WILL LIKELY PUSH A MOIST SURFACE BOUNDARY SOUTH
AND THEN WEST ACROSS AREAS EAST OF THE BIG HORN MOUNTAINS AND THEN
WEST OVER THE CASPER ARCH TOWARD THE WIND RIVER BASIN AFTER
MIDNIGHT. THE EARLIER RUN OF THE MET MOS GUIDANCE INDICATED 60
POPS FOR BOTH RIVERTON AND CASPER FOR FRIDAY MORNING BUT THE
LATEST 12Z RUN HAS MUCH LOWER POPS. HOWEVER WILL GO AHEAD AND
RAISE POPS FOR THE AFOREMENTIONED AREAS TAKING INTO ACCOUNT THE
NORTHEASTERLY SURGE...ALBEIT RELATIVELY LIGHT AMOUNTS. NAM20 WAS
INDICATING THREE QUARTERS OF AN INCH OF PRECIP FOR THE BIG HORN
MOUNTAINS THROUGH TONIGHT. THERE IS THE POTENTIAL FOR HEAVY
RAINERS ACROSS THE ENTIRE CWA THROUGH THIS EVENING AS MUCH OF THE
AREA WILL HAVE THREE QUARTERS OF AN INCH TO OVER ONE INCH OF PWAT.
THE NEXT SHORTWAVE NOW MAKING LANDFALL ONTO THE PACIFIC COAST WILL
ARRIVE FRIDAY FOR ANOTHER ROUND OF AFTERNOON THUNDERSTORMS. MINUS 4
LIFTED INDICES WILL BE COMMONPLACE SATURDAY ACROSS MANY PORTIONS OF
THE CWA. LOOKS LIKE IT WILL BE ANOTHER LATE SHOW FRIDAY EVENING.
NAM20 QPF WAS INDICATING OVER AN INCH OF PRECIP FOR PORTIONS OF
NORTHWEST WY FRIDAY NIGHT AFTER A LOT OF THE CONVECTION STRATIFORMS
OUT. ADDED LIFT FROM RIGHT REAR QUAD OF THE 65 KNOT JET MAX WILL AID
IN PRECIP DEVELOPMENT
THEN ON SATURDAY A NORTHERN STREAM SHORTWAVE WILL DELIVER ANOTHER
ROUND OF MOSTLY AFTERNOON AND EVENING CONVECTION.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
TROUGH NEAR 150W TO APPROACH NW COAST SUNDAY WITH UPPER RIDGE
AXIS WEST OF THE DIVIDE AND WNW FLOW OVER WYOMING. BOTH MODELS
BRING UPPER LOW INTO NORTHWEST MONDAY WITH LOW FRAGMENTING AND
SHEARING OUT INTO STRONG RIDGE OVER CENTRAL PLAINS THROUGH NEXT
WEEK. THE ECMWF REMAINS THE SLOWER AND WEAKER THAN THE
GFS...KEEPING HIGHER H5 HEIGHTS/WARMER TEMPERATURES OVER WYOMING
THROUGH THE PERIOD. MODELS OVERALL TRENDING SLOWER...WEAKER AND
WARMER. THIS TREND AND ECMWF PREFERRED...ESPECIALLY IN THE HEART
OF SUMMER.
MONSOONAL PLUME TO REMAIN OVER THE AREA SUNDAY WITH SLIGHTLY DRIER
MID-LEVELS OVER AREA. LIGHT UPSLOPE FLOW REMAINS EAST OF THE DIVIDE
ALONG WITH HIGHER PWATS. FORECAST KEEPS SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS OVER THE CENTRAL AND NORTH WITH LOWER POPS
ACROSS THE SOUTHWEST.
BACKING OF FLOW MONDAY THROUGH THURSDAY WILL BRING DRIER AND MUCH
WARMER AIRMASS OVER AREA WITH ECMWF BRINGING IN H7 TEMPERATURES
15C-18C OVER AREA WHILE GFS IS A FEW DEGREES COOLER. MOISTURE AND
INSTABILITY REMAIN OVER THE NORTH AND EAST MONDAY WITH DRIER SW FLOW
PUSHING INTO THE SW HALF OF THE AREA. THUNDERSTORM ACTIVITY
EXPECTED TO BE MORE ISOLATED MONDAY AND THEN MAINLY CONFINED TO THE
FAR NORTH AND EAST TUESDAY THROUGH THURSDAY WITH DRY AND HOT
SOUTHWEST FLOW OVER MOST OF THE AREA...HIGH TEMPERATURES EXPECTED TO
SOAR INTO THE UPPER 80S AND 90S ACROSS THE CENTRAL BASINS AND EAST
WITH THE LOWER BIG HORN BASIN POSSIBLY SEEING THE FIRST 100F
READINGS OF THE SUMMER ON TUESDAY AND WEDNESDAY PER ECMWF.
&&
.AVIATION...
ISOLATED THUNDERSTORMS WILL CONTINUE EAST OF THE DIVIDE THIS EVENING
WITH MVFR CONDITIONS AND GUSTY WINDS IN THUNDERSTORMS AND VFR
CONDITIONS AND LIGHT WINDS...GENERALLY BELOW 10 KT...ACROSS THE REST
OF CENTRAL WYOMING AND WESTERN WYOMING. A MOIST ATMOSPHERE AND
STRONG DAYTIME HEATING WILL GENERATE ISOLATED THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING ACROSS MUCH OF THE AREA WITH SCATTERED
THUNDERSTORMS IN NATRONA AND JOHNSON COUNTIES. SURFACE HIGH PRESSURE
WILL MOVE ACROSS WYOMING FRIDAY...AND LIGHT WINDS WILL PREVAIL.
&&
.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PREVAIL ACROSS MUCH OF THE AREA THIS
EVENING WITH RAIN SHOWER ACTIVITY PERSISTING AFTER MIDNIGHT OVER
MANY AREAS. SOME STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL. MAINLY LATE DAY THUNDERSTORMS WILL BE THE RULE THROUGH
SATURDAY WITH THE CHANCES OF SHOWERS DECREASING SOMEWHAT BY
SUNDAY. BY SUNDAY THE MINIMUM RELATIVE HUMIDITY WILL BE DOWN INTO
THE MID TO UPPER TEENS ACROSS SWEETWATER COUNTY AND THE LOWER
ELEVATIONS EAST OF THE DIVIDE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 2, 10:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
1159 AM MDT THU JUL 2 2009
WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1159 AM MDT THU JUL 2 2009
...SEVERE THUNDERSTORM WATCH FOR JOHNSON COUNTY THROUGH 7 PM THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
MONSOONAL MOISTURE CONTINUES TO BE PUMPED INTO WYOMING. AS A
RESULT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
AREA TODAY AND TONIGHT. VERY HEAVY RAINFALL...LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 45 MPH ARE LIKELY FROM THE STRONGER STORMS.
VERY STRONG STORMS ARE LIKELY OVER JOHNSON COUNTY...WHERE LARGE HAIL
OF ONE INCH OR GREATER AS WELL AS 70 MPH WINDS COULD OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THUNDERSTORM THREAT CONTINUES THROUGH THE HOLIDAY WEEKEND...
INCLUDING THE FOURTH OF JULY HOLIDAY. A COLD FRONT MAY DROP SOUTH
FRIDAY NIGHT...SETTING THE STAGE FOR SOME STRONGER THUNDERSTORM
ACTIVITY OVER THE WEEKEND EAST OF THE CONTINENTAL DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN
EXCESS OF 40 MPH OR HAIL TODAY AND TONIGHT. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jul 2, 4:30 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
530 PM MDT THU JUL 2 2009
WYZ007-015>020-022-030100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
530 PM MDT THU JUL 2 2009
...SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...
THROUGH 700 PM...SCATTERED THUNDERSTORMS WILL AFFECT NATRONA
COUNTY...AND THE SOUTHEAST HALF OF FREMONT COUNTY. THESE
THUNDERSTORMS WILL PRODUCE LOCALIZED VERY HEAVY RAINFALL...WITH
ISOLATED RAINFALL AMOUNTS BETWEEN A HALF...AND AN INCH POSSIBLE.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS...AND NORMALLY DRY WASHES. IN ADDITION...THE
STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL...FREQUENT LIGHTNING
AND GUSTY WINDS NEAR 40 MPH.
Local storm report, Jul 2, 4:41 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
541 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 5 WNW THERMOPOLIS 43.69N 108.31W
07/02/2009 E0.75 INCH HOT SPRINGS WY TRAINED SPOTTER
0230 PM HAIL 7 WNW THERMOPOLIS 43.69N 108.34W
07/02/2009 E1.00 INCH HOT SPRINGS WY PUBLIC
ONE INCH HAIL.
0230 PM FUNNEL CLOUD 7 WNW THERMOPOLIS 43.69N 108.34W
07/02/2009 HOT SPRINGS WY PUBLIC
REPORT OF 2 FUNNEL CLOUDS. THIS WAS A SECOND HAND REPORT.
0300 PM FLASH FLOOD 7 WNW THERMOPOLIS 43.69N 108.34W
07/02/2009 HOT SPRINGS WY PUBLIC
TWO HOUSES HAD MAJOR FLOODING. RESIDENCES EVACUATED.
0350 PM FLASH FLOOD 7 WNW THERMOPOLIS 43.69N 108.34W
07/02/2009 HOT SPRINGS WY PUBLIC
WATER FROM NEARBY OWL CREEK WASHED AWAY HAY FROM A FIELD.
WATER WAS OVER WAIST DEEP.
&&
RMILLERSpecial weather statement, Jul 2, 4:49 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
549 PM MDT THU JUL 2 2009
WYZ014-023>027-030130-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS WEST-
549 PM MDT THU JUL 2 2009
...SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...
THROUGH 730 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT
LINCOLN AND SUBLETTE COUNTIES. THESE THUNDERSTORMS WILL PRODUCE
LOCALIZED VERY HEAVY RAINFALL...WITH ISOLATED RAINFALL AMOUNTS
BETWEEN A HALF AN INCH...AND AN INCH POSSIBLE. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS...AND NORMALLY DRY WASHES. IN ADDITION...THE STRONGER STORMS
WILL BE CAPABLE OF SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS
NEAR 40 MPH.
Special weather statement, Jul 2, 4:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT THU JUL 2 2009
WYZ002-005-007-030100-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN
BASIN-
555 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRINGS COUNTY UNTIL 700 PM
MDT...
AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ANCHOR DAM...OR 27 MILES
SOUTH OF MEETEETSE...MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.
RESIDENTS IN WESTERN HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF
LEGEND ROCK AND HWY JCT 170 AND 174...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4385 10850 4360 10855 4370 10908 4387 10905
TIME...MOT...LOC 2355Z 278DEG 14KT 4377 10893
MURRELL
Special weather statement, Jul 2, 5:49 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
649 PM MDT THU JUL 2 2009
WYZ020-022-030145-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
649 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 745 PM
MDT...
AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 20/26 MILE MARKER 20...OR 14 MILES
WEST OF CASPER...MOVING EAST AT 10 MPH.
ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
ISOLATED AREAS COULD QUICKLY RECEIVE BETWEEN A HALF AN INCH...AND AN
INCH OF RAIN...WHICH WILL CAUSE PONDING ON AREA ROADWAYS...AND
POSSIBLY SOME MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL
STREAMS.
RESIDENTS IN EASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF U.S.
HWY 20/26 MILE MARKER 20...EMIGRANT GAP...NATRONA COUNTY
AIRPORT...PARADISE VALLEY...BAR NUNN...AND CASPER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 179 AND
198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4301 10612 4274 10615 4282 10672 4300 10670
TIME...MOT...LOC 0046Z 275DEG 12KT 4290 10658
MURRELL
Special weather statement, Jul 2, 6:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
700 PM MDT THU JUL 2 2009
WYZ017-019-030200-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN-
700 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 800 PM
MDT...
AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ACROSS THE EASTERN HALF OF FREMONT
COUNTY...BETWEEN SAND DRAW AND HIDDEN VALLEY OR JUST EAST OF A
LANDER TO RIVERTON LINE...MOVING NORTHEAST AT 15 MPH. THESE
THUNDERSTORMS AFFECTED MUCH OF GAS HILLS ROAD.
CONTINUOUS LIGHTNING...WINDS AROUND 40 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM. HOWEVER...QUICK RAINFALL AMOUNTS AROUND
ONE-HALF INCH ARE POSSIBLE WITH THESE STORMS...WITH ISOLATED AMOUNTS
NEAR AN INCH. THIS WILL CAUSE PONDING ON AREA ROADWAYS...AND
POSSIBLY SOME MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL
STREAMS.
RESIDENTS IN EASTERN FREMONT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4311 10809 4299 10779 4268 10809 4277 10831
TIME...MOT...LOC 0054Z 210DEG 13KT 4280 10814
MURRELL
Lightning, Fremont
- When
- July 2, 6:00 PM MST
- Where
- Fremont County, 5.82 mi NNW of Sand Draw
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 42.829, -108.220
Lightning struck four tanks about 15 miles southeast of Riverton causing two to explode and all to rupture. Contents of the containers were spilled on the ground during the incident.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 2, 20092 deaths · 1 event
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
- Damaging Wind in Alabama, July 2, 20091 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170500.